Alert archive / Montana / Areal Flood Warnings in 2012

Areal Flood Warning 4, NWS Missoula, MT

April 24, 2012Mineral County, Missoula County, Ravalli County, Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this areal flood warning at Apr 24, 2012, 12:05 PM MDT for Mineral County, Missoula County, Ravalli County, Montana; Clearwater County, Idaho County, Idaho. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2012, 12:05 PM MDT (18:05 UTC)
Expired
Apr 24, 2012, 1:47 PM MDT
In force
102 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

Counties Clearwater County, ID, Idaho County, ID, Mineral County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 114 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WGUS45 KMSO 241805
FLWMSO

FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1205 PM MDT TUE APR 24 2012

IDC035-049-MTC061-063-081-251800-
/O.NEW.KMSO.FA.W.0004.120424T1805Z-120425T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1205 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WARNING FOR THOMPSON RIVER NEAR THOMPSON FALLS IN...
  NORTH CENTRAL SANDERS COUNTY IN NORTHWEST MONTANA...

* UNTIL FURTHER NOTICE.

* AT 10:45 AM TUESDAY THE STAGE WAS 6.5 FEET. 

* FLOOD STAGE IS 7.0 FEET. 

* THE RIVER COULD REACH FLOOD STAGE AS EARLY AS WEDNESDAY MORNING. 
THE WATER LEVEL WILL THEN CONTINUE TO RISE THROUGH THE WEEK. 

* MINOR FLOODING IS FORECAST.

* AT 9.0 FEET...FLOODING AFFECTS LOW LYING AREAS ADJACENT TO THE   
RIVER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4764 11506 4759 11511 4758 11513 4760 11529
      4766 11524 4774 11511 4782 11508 4790 11512
      4794 11510 4795 11502 4785 11499 4777 11494
      4771 11497

$$
1 follow-up statement
874 
WGUS85 KMSO 241947
FLSMSO

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT TUE APR 24 2012

IDC035-049-MTC061-063-081-241957-
/O.CAN.KMSO.FA.W.0004.000000T0000Z-120425T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL MT-IDAHO ID-CLEARWATER ID-MISSOULA MT-RAVALLI MT-
1247 PM PDT TUE APR 24 2012

...THE FLOOD WARNING HAS BEEN CANCELLED FOR...

...THE FLOOD WARNING HAS BEEN CANCELLED FOR RAVALLI...MISSOULA...
CLEARWATER...IDAHO AND MINERAL COUNTIES...

LAT...LON 4764 11506 4759 11511 4758 11513 4760 11529
      4766 11524 4774 11511 4782 11508 4790 11512
      4794 11510 4795 11502 4785 11499 4777 11494
      4771 11497

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at Apr 24, 3:37 AM MDT, 8 hours 28 minutes earlier.

Area forecast discussion, Apr 24, 3:37 AM MDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
337 AM MDT TUE APR 24 2012

...MODERATE TO HEAVY RAINFALL AND COOLER TEMPERATURES EXPECTED
THURSDAY INTO FRIDAY...
...RIVERS AND STREAMS EXPECTED TO RUN HIGH THROUGH THE WEEK...

.DISCUSSION...NOCTURNAL THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED
WITH SOME STRENGTH TO OUR WEST IN WASHINGTON AND IDAHO...AND HAVE
CONTINUED TO MOVE INTO WESTERN MONTANA EARLY THIS MORNING. CURRENT
RADAR REFLECTIVITY SHOWS PLENTY OF LIGHTNING ASSOCIATED WITH THE
STORMS...WITH PERIODIC WIND GUSTS AND BURSTS OF RAIN BEING
REPORTED FROM WEATHER SPOTTERS. THESE STORMS SHOULD WEAKEN THROUGH
THE MORNING AS THEY MOVE FURTHER ACROSS NORTHWEST MONTANA...WITH A
STRAY LIGHTNING STRIKE POSSIBLE ACROSS WEST CENTRAL AND SOUTHWEST
MONTANA.

THERE MAY BE A SHORT BREAK IN PRECIPITATION LATER IN THE MORNING
INTO EARLY AFTERNOON AS THE ATMOSPHERE GATHERS ITSELF ONCE MORE
AND BECOMES UNSTABLE ONCE AGAIN. EXPECT MUCH MORE CLOUD COVER
TODAY COMPARED TO MONDAY...WITH AN INCREASED COVERAGE OF
THUNDERSTORM DEVELOPMENT. TEMPERATURES ARE STILL EXPECTED TO BE A
FEW DEGREES COOLER AS A RESULT OF CLOUD COVER AND RAINFALL...AND
THUS THE COOLER AND WETTER TREND FOR THE REMAINDER OF THE WEEK
BEGINS.

FORECAST MODELS ARE STILL HINTING AT THE DEVELOPMENT OF STRONG
SHOWERS AND THUNDERSTORMS NEAR THE OREGON/IDAHO BORDER LATE
WEDNESDAY NIGHT AND SUGGEST THAT THEY WILL TRACK ACROSS WESTERN
MONTANA THROUGH EARLY THURSDAY MORNING. HOWEVER PLACEMENT OF THIS
FOCUS FOR CONVECTIVE INITIATION AND THE SUBSEQUENT PATH OF THESE
POTENTIALLY INTENSE STORMS IS VARIED AMONGST THE MODELS AND WILL
LIKELY REMAIN VERY CHALLENGING TO FORECAST. SO BASICALLY THERE IS
HIGH CONFIDENCE IN DEVELOPING STRONG STORMS DURING THE OVERNIGHT
HOURS...BUT LOW CONFIDENCE IN EXACTLY WHERE THESE STORMS WILL
TRACK WITH THE LATEST FORECAST THINKING PLACING THE FOCUS OVER
CENTRAL IDAHO AND ALONG THE IDAHO/MONTANA BORDER.

A SECOND FOCUS OF INTENSE PRECIPITATION WILL COME THURSDAY
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE NORTHERN
ROCKIES. A BURST OF HEAVY PRECIPITATION IS EXPECTED ALONG WITH
VERY GUSTY WINDS AS THE FRONT QUICKLY MOVES ACROSS THE AREA. SNOW
LEVELS WILL FALL OVERNIGHT AS A DRAMATICALLY COLDER ATMOSPHERE
BECOMES ESTABLISHED AND THE POTENTIAL DOES EXIST FOR A FEW SLUSHY
INCHES TO ACCUMULATE ATOP MOUNTAIN PASSES BY FRIDAY MORNING.
COLDER...SHOWERY CONDITIONS SHOULD PREVAIL THROUGH THE WEEKEND
WITH ONLY MINIMAL WARMING EACH DAY. TEMPERATURES WILL START OFF
SOME 10 DEGREES BELOW NORMAL ON FRIDAY BUT RISE TO NEAR NORMAL BY
SUNDAY WITH SEASONAL CONDITIONS EXPECTED TO PREVAIL INTO THE FIRST
WEEK OF MAY.

&&

.AVIATION...SHOWERS AND WEAK ISOLATED THUNDERSTORMS HAVE DEVELOPED
ACROSS WESTERN MONTANA AND CENTRAL IDAHO THIS MORNING. LIGHTNING
AND A PERIODIC WIND GUST HAVE BEEN THE ONLY REPORTS FROM THESE
STORMS...BUT A FEW COULD IMPACT KGPI THROUGH THE REMAINDER OF THE
MORNING. EXPECT INTERMITTENT RAIN SHOWERS AND THE REDEVELOPMENT OF
WIDESPREAD THUNDERSTORMS TO IMPACT ALL TERMINALS THROUGH THIS
AFTERNOON AND EVENING.

&&

.HYDROLOGY...CONFIDENCE IS HIGH REGARDING CONTINUED SNOW MELT AND
RAINFALL HAVING A MAJOR IMPACT ON WATER LEVELS ON SMALL
STREAMS...CREEKS...AND LARGER RIVERS THROUGH THE WEEK. WITH
MODERATE TO HEAVY RAINFALL AMOUNTS FORECASTED LATER IN THE
WEEK...SMALL STREAMS AND RIVERS WILL HAVE THE POTENTIAL TO EXCEED
THEIR BANKS AND CAUSE MINOR FLOODING. FLOODING IS ALSO POSSIBLE ON
MANY LARGER RIVERS ACROSS WESTERN MONTANA AND CENTRAL IDAHO. FLOOD
WATCHES/WARNINGS ARE CURRENTLY IN EFFECT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.

&&

SHORT TERM/HYDROLOGY/AVIATION...ALLEGRETTO
LONG TERM....DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:44 AM MDTAreal Flood WarningMSOLincoln4 days
Apr 24, 6:07 AM MDTAreal Flood WarningMSOLincoln4 days
Apr 24, 12:04 PM MDTAreal Flood WarningMSOMineral, Missoula, Ravalli24 hr
Apr 24, 1:58 PM MDTAreal Flood WarningMSOSanders23 hr
Apr 24, 2:05 PM MDTAreal Flood AdvisoryMSOMissoula, Ravalli4 days
Apr 24, 4:48 PM MDTSpecial Weather StatementMSOLincoln42 min
Apr 24, 5:27 PM MDTSpecial Weather StatementMSOClearwater48 min

Nearby

Areal Flood Warnings in Montana, 2012Areal Flood Warnings in Idaho, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.